Alert archive / Kansas / Flash Flood Warnings in 2014
Flash Flood Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 18, 2014, 1:26 AM CDT for Ottawa County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2014, 1:26 AM CDT (06:26 UTC)
- Expired
- Sep 18, 2014, 4:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 6.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
117
WGUS53 KTOP 180626
FFWTOP
KSC143-180930-
/O.NEW.KTOP.FF.W.0010.140918T0626Z-140918T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
126 AM CDT THU SEP 18 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 430 AM CDT
* AT 118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 3
TO 4 INCHES OF RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
ADDITIONAL THUNDERSTORM DEVELOPMENT OVER THIS AREA WILL TAKE PLACE
OVER THE NEXT FEW HOURS.
* LOCATIONS IMPACTED INCLUDE...
BENNINGTON...
DELPHOS...
MINNEAPOLIS...
WELLS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3915 9783 3931 9777 3931 9745 3898 9742
3897 9759
$$
SANDERSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 12:06 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 18, 12:06 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1206 AM CDT Thu Sep 18 2014 .UPDATE... Issued at 1037 PM CDT WED SEP 17 2014 Two items of focus through tonight are a complex of thunderstorms that should track very near the southwest border of the forecast area (Minneapolis to Council Grove to Garnett on the northern edge of the better TS chances), and development of potentially dense fog on the edge of cloud cover in the northeastern half of the forecast area. The thunderstorm complex is developing in north central KS in conjunction with a weak short wave trough moving toward the southeast. Near term model guidance is consistent in developing this system toward the ESE and eventually SE through sunrise. This should bring a good chance for storms to the area south of the aforementioned line. Severe weather appears rather unlikely but modest CAPE and a bit of elevated wind shear could make for a few strong storms. Regarding fog, it's not a slam dunk situation given some suggestions of continued boundary layer mixing with quite dry air immediately above the inversion, and also potential for more widespread cloud cover to build in. There is however, a lot of moisture trapped under the inversion as well, and temperatures have been cooling very close to the dewpoint in areas with clear skies. Visibilities have begun to decrease, with a few eastern KS and western MO locations below 1 mile (mainly in valleys and cold air drainage areas). There certainly seems to be potential for a widespread dense fog setup, especially north of a Garnett to Manhattan to Belleville line, but there also seems to be potential for the low level winds to work in concert with increasing mid clouds to mitigate dense fog potential. At this point, have updated the forecast to have a dense fog mention...but without an advisory for now. Will need to monitor through the night. && ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Thursday) Issued at 346 PM CDT WED SEP 17 2014 Water vapor imagery shows mid level ridging over the Rockies with the remnants of Odile moving across northern Mexico underneath the ridge. Northwest flow persists across the central plains and a shortwave was noted over the MT/ND boarder with another disturbance coming across southeast WY. At the surface, a frontal boundary remains just to the south and west of the forecast area with easterly low level flow helping low clouds to hold strong. Where the clouds have persisted, temps remain in the mid 70s. For tonight model progs show some fairly dry air in the 900MB to 700MB layer over eastern KS through the night and that the better isentropic assent combined with saturation is likely to be across central KS where the surface boundary is located. However the persistence of the stratus brings into question whether the models are handling the low level moisture profile very well. Additionally the models want to shear out the vort max that is currently producing some lightning strikes in southeastern WY. The forecast anticipates the better chances for elevated precip to be mainly along the southwestern boarder where stronger low level baroclinicity exists and where some mid level saturation is indicated on the isentropic surfaces. However there is some doubt especially if the disturbance coming from WY remains better defined overnight. Mid level lapse rates are forecast to be steep enough that some of the storms may produce some small hail over night if they area able to develop. Late tonight the models want to develop some dense fog overnight with temp dewpoint spreads approaching zero. It does not look like a classic radiational fog set up with an easterly wind persisting through the night. In fact models show 925MB winds of 15KT or better through the night helping to keep some mixing of the boundary layer. If in fact there is dry air just above the surface, it is hard to imagine a lot of fog forming. Add on the chance for some mid level clouds and I don't have the confidence to go with anything but patchy fog across the northern counties where is has clear out already. Lows tonight should fall into the lower and middle 60s for most locations. Thinking that fog and stratus will not be a major issue overnight, have a forecast for Thursday with decreasing POPs and skies becoming partly cloudy. Of course if widespread fog develops, the temp forecast and decreasing clouds may be a little optimistic. For now with some insolation anticipated and mixing to around 900MB, highs are expected to be in the mid 70s to lower 80s. This is slightly cooler from todays original forecast as models show some weak cold air advection and cooler temps at 925MB for Thursday. .LONG TERM...(Thursday Night through Wednesday) Issued at 346 PM CDT WED SEP 17 2014 First few periods of this portion of the forecast still looking dry for the most part. Still have minor potential for more elevated convection Thursday night, mainly in northeastern locations, as isentropic lift picks up on increasing low level jet. Moisture availability looks meager by this point so have kept a mention out, but could see an isolated storm or two in the late evening and early morning hours. Deeper mixing and good insolation expected for the bulk of Friday for highs approaching 90. Cold front continues on its slightly slower track with its upper trough even weaker keeping forcing with the front meager. Operational models and most GFS ensemble members keep the remnants of Odile in southern Kansas with again some concern for weaker forcing/subsidence just to its north. Given these concerns have lowered PoPs and raised highs a bit area-wide. With upper flow weakening could see lingering precip in southern areas into Sunday as well. Models in fairly good agreement in cut-off upper trough over the southwest states making east to northeast progress into the Plains toward the mid-week. Have much uncertainty in timing and lift potential with this and have kept chances small. As Canadian high pressure builds southeast into the Mississippi Valley, temps are expected to be somewhat below normal for Monday into Wednesday. && .AVIATION...(For the 06Z TAFs through 06Z Thursday Night) Issued at 1158 PM CDT WED SEP 17 2014 Fog has quickly developed at TOP/FOE, with more gradual vis restrictions building into MHK. Expect the LIFR vis to be dominant through 14Z at TOP/FOE, although it may fluctuate between 06Z and 09Z as mid clouds move overhead. These clouds should clear out though with the fog persisting. MHK will be more heavily influenced by the mid cloud cover, and do not expect such low vis at MHK for this reason...although a period of IFR seems likely around sunrise. Vis will improve after 14Z but expect broken ceilings to remain through much of the morning, with cigs rising from IFR to MVFR before scattering out. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Barjenbruch SHORT TERM...Wolters LONG TERM...65 AVIATION...Barjenbruch
Hazardous weather outlook, Sep 18, 12:01 AM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1201 AM CDT THU SEP 18 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-190515- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1201 AM CDT THU SEP 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TONIGHT...WITH THE BEST CHANCE FOR STORMS ALONG AND SOUTH OF A CONCORDIA TO MANHATTAN TO OTTAWA LINE. THE STRONGEST STORMS COULD PRODUCE DIME TO QUARTER SIZE HAIL. AREAS OF FOG WILL DEVELOP LATE THIS EVENING THROUGH THURSDAY MORNING. SOME OF THIS FOG WILL BECOME DENSE...MAINLY IN VALLEYS AND LOW AREAS. VISIBILITY MAY FLUCTUATE DRASTICALLY OVER SHORT DISTANCES...AND WILL BE LESS THAN A QUARTER MILE AT TIMES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES LINGER THROUGH THURSDAY MORNING FOR THE ENTIRE AREA. THUNDERSTORM CHANCES RETURN TO NORTH CENTRAL KANSAS LATE FRIDAY NIGHT AND OVERSPREAD THE AREA FOR SATURDAY AND SATURDAY NIGHT. SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE MAINLY SOUTH OF INTERSTATE 70 SATURDAY AFTERNOON AND SATURDAY NIGHT. A SLIGHT CHANCE FOR THUNDERSTORMS REMAINS FOR MAINLY EAST CENTRAL KANSAS SUNDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN NORTH CENTRAL KANSAS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, Sep 17, 11:51 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1151 PM CDT WED SEP 17 2014
KSZ058-059-180515-
ANDERSON-COFFEY-
1151 PM CDT WED SEP 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON AND
NORTHEASTERN COFFEY COUNTIES...
THROUGH 1215 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15
MPH ACROSS PORTIONS OF NORTHWESTERN ANDERSON AND NORTHEASTERN COFFEY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE HARRIS AND WESTPHALIA.
&&
LAT...LON 3816 9548 3835 9566 3842 9553 3841 9551
3839 9551 3839 9548 3828 9530
TIME...MOT...LOC 0452Z 313DEG 14KT 3834 9555
BARJENBRUCHSpecial weather statement, Sep 18, 12:05 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1205 AM CDT THU SEP 18 2014
KSZ034-180530-
OTTAWA-
1205 AM CDT THU SEP 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA COUNTY...
THROUGH 1230 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF NORTHERN OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY TO
NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
DELPHOS AND WELLS.
&&
LAT...LON 3931 9793 3931 9763 3930 9737 3907 9737
3915 9794 3930 9794
TIME...MOT...LOC 0505Z 276DEG 17KT 3922 9763
GARGANSpecial weather statement, Sep 18, 12:11 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1211 AM CDT THU SEP 18 2014 KSZ058-059-180545- ANDERSON-COFFEY- 1211 AM CDT THU SEP 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANDERSON AND EASTERN COFFEY COUNTIES... THROUGH 1245 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH ACROSS PORTIONS OF WESTERN ANDERSON AND EASTERN COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WESTPHALIA. && LAT...LON 3833 9567 3838 9546 3816 9523 3803 9552 TIME...MOT...LOC 0512Z 333DEG 15KT 3827 9555 GARGAN
Special weather statement, Sep 18, 12:44 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1244 AM CDT THU SEP 18 2014 KSZ055-058-059-180615- ANDERSON-COFFEY-OSAGE- 1244 AM CDT THU SEP 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OSAGE... NORTHWESTERN ANDERSON AND NORTHERN COFFEY COUNTIES... THROUGH 115 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15 MPH ACROSS PORTIONS OF SOUTH CENTRAL OSAGE...NORTHWESTERN ANDERSON AND NORTHERN COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE COFFEY COUNTY AIRPORT...NEW STRAWN...WESTPHALIA...HARRIS AND WAVERLY. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 149 AND 160 COULD ALSO BE AFFECTED. && LAT...LON 3809 9550 3835 9590 3853 9581 3832 9537 TIME...MOT...LOC 0544Z 298DEG 11KT 3840 9576 SANDERS
Special weather statement, Sep 18, 12:58 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1258 AM CDT THU SEP 18 2014
KSZ021-180630-
CLAY-
1258 AM CDT THU SEP 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAY COUNTY...
THROUGH 130 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF CENTRAL CLAY COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND HEAVY RAIN. THE STRONG THUNDERSTORM WILL OTHERWISE
REMAIN OVER MAINLY RURAL AREAS OF CLAY COUNTY.
&&
LAT...LON 3921 9737 3932 9737 3935 9712 3919 9711
3920 9737
TIME...MOT...LOC 0558Z 268DEG 19KT 3929 9738
GARGANSpecial weather statement, Sep 18, 1:17 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 117 AM CDT THU SEP 18 2014 KSZ054-180645- LYON- 117 AM CDT THU SEP 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LYON COUNTY... THROUGH 145 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH ACROSS PORTIONS OF NORTHEASTERN LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ADMIRE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 142 AND 154 COULD ALSO BE AFFECTED. && LAT...LON 3866 9627 3874 9626 3874 9595 3853 9595 TIME...MOT...LOC 0617Z 300DEG 11KT 3869 9616 GARGAN
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 11:51 PM CDT | Special Weather Statement | TOP | Anderson | 24 min |
| Sep 18, 12:05 AM CDT | Special Weather Statement | TOP | Ottawa | 25 min |
| Sep 18, 12:11 AM CDT | Special Weather Statement | TOP | Anderson | 34 min |
| Sep 18, 12:26 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 49 min |
| Sep 18, 12:44 AM CDT | Special Weather Statement | TOP | Coffey | 31 min |
| Sep 18, 12:58 AM CDT | Special Weather Statement | TOP | Clay | 32 min |
| Sep 18, 1:09 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 51 min |
| Sep 18, 1:17 AM CDT | Special Weather Statement | TOP | Lyon | 28 min |
| Sep 18, 1:21 AM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 3 hr |
| Sep 18, 1:25 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Riley | 50 min |
| Sep 18, 1:43 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 47 min |
| Sep 18, 1:49 AM CDT | Special Weather Statement | TOP | Lyon | 26 min |
| Sep 18, 2:04 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 41 min |
| Sep 18, 2:12 AM CDT | Flash Flood Warning | TOP | Coffey, Osage | 3 hr |
| Sep 18, 2:16 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 44 min |
| Sep 18, 2:40 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 50 min |
| Sep 18, 2:47 AM CDT | Special Weather Statement | TOP | Morris | 28 min |
| Sep 18, 2:49 AM CDT | Special Weather Statement | TOP | Dickinson | 26 min |
| Sep 18, 2:54 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 29 min |
| Sep 18, 3:13 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 31 min |
| Sep 18, 3:19 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 41 min |
| Sep 18, 3:33 AM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 117 min |
| Sep 18, 3:36 AM CDT | Special Weather Statement | TOP | Geary | 24 min |
| Sep 18, 4:01 AM CDT | Special Weather Statement | TOP | Coffey | 29 min |
| Sep 18, 5:14 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Osage | 3 hr |
| Sep 18, 5:21 AM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Sep 18, 8:22 AM CDT | Special Weather Statement | TOP | Lyon | 23 min |
| Sep 18, 8:43 AM CDT | Special Weather Statement | TOP | Lyon | 32 min |
| Sep 18, 8:54 AM CDT | Areal Flood Advisory | TOP | Lyon | 111 min |
| Sep 18, 9:19 AM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.